North Dakota, 2024

High Wind in North Dakota, December 19, 2024

December 19, 2024 · NWS BIS · 9 events in 9 counties and zones

An Alberta Clipper moved through the Northern Plains producing high winds over southwest and far south central North Dakota. The strongest reported wind gust of 67 mph occurred in Hettinger County.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An Alberta Clipper moved through the Northern Plains producing high winds over southwest and far south central North Dakota. The strongest reported wind gust of 67 mph occurred in Hettinger County. In addition, the clipper also produced heavy snow over northwest and north central North Dakota, which is addressed in a separate episode in the December 2024 edition of Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 19, 12:49 AM CST, 11 minutes earlier. Its key messages:

  • A clipper system passing through will cause numerous forms of hazardous weather across western and central North Dakota through Thursday. Various winter weather headlines have been issued.
  • Heaviest total snow accumulations of around 5 to 8 inches will remain mainly along and north of Highway 52, with amounts of around 2 to 5 inches along and north of a line from Williston to Beulah to Ellendale. Lesser amounts to the south.
  • Strong northwest winds across western and south central North Dakota develop tonight through Thursday, with gusts as high as 60 mph in the southwest where a High Wind Warning has been issued.
  • Blowing snow could significantly reduce visibility, with near blizzard conditions possible.
Area forecast discussion, Dec 19, 12:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1249 AM CST Thu Dec 19 2024

.KEY MESSAGES...

- A clipper system passing through will cause numerous forms of
  hazardous weather across western and central North Dakota
  through Thursday. Various winter weather headlines have been
  issued.

- Heaviest total snow accumulations of around 5 to 8 inches
  will remain mainly along and north of Highway 52, with amounts
  of around 2 to 5 inches along and north of a line from
  Williston to Beulah to Ellendale. Lesser amounts to the south.

- Strong northwest winds across western and south central North
  Dakota develop tonight through Thursday, with gusts as high
  as 60 mph in the southwest where a High Wind Warning has been
  issued.

- Blowing snow could significantly reduce visibility, with near
  blizzard conditions possible.

&&

.UPDATE...
Issued at 1249 AM CST Thu Dec 19 2024

Overall, it appears the forecast is trending well. Starting to see
more evidence that freezing rain has caused greater impacts along
and south of the I-94 corridor from the Montana state line to near
Bismarck. The threat of freezing rain will migrate eastward with the
warm sector through the night, but with probabilities decreasing
over time. Some thought was given to end the Winter Weather Advisory
where surface air temperatures have risen above freezing, but it
appears that ground temperatures have not warmed as much.

Wind gusts in the 50 to 60 mph are becoming more common in eastern
Montana and should build into southwest North Dakota by 1 AM MST.
All ongoing headlines remain on track.

UPDATE
Issued at 911 PM CST Wed Dec 18 2024

Snow continues over most of northwestern and central ND. An
enhanced band of snow is presently located generally along the
Missouri River, and as such, is passing through the
Bismarck/Mandan area. This is a progressive band, however, so
residency time of this particular enhanced band in any one area
isn't expected to be more than a couple of hours. In the
southwest and far northwest, more scattered showery
precipitation is present. There have been observations of
freezing rain with these showery returns. However, freezing rain
seems short-lived before transitioning back to snow. That said,
Baker, MT is presently reporting a temperature of 43 degrees.
As winds become westerly in the far southwest, forecast soundings
do support the idea that the warm nose of air aloft will mix
down. This will likely result in an hour or two of temperatures
above freezing while surface temperatures likely remain below
freezing. This could result in additional light ice
accumulations on surfaces in the far southwest.

UPDATE
Issued at 611 PM CST Wed Dec 18 2024

Radar returns continue filling in across the forecast area.
Presently, this is producing widespread visibility of around one
half to 1 mile in the northwest and north central. As a rough
estimate, this translates to around a quarter inch to an inch of
snow per hour. Snow is expanding into the south central as
well. In the southwest, there remains a dry layer off the
surface, so to this point, precipitation has generally not been
observed. However, this should saturate over the next hour or
two. All in all, the overall forecast looks good and no headline
changes are planned at this time.

&&

.DISCUSSION...
Issued at 222 PM CST Wed Dec 18 2024

Current surface analysis places clipper system low situated
over southern Alberta into northwest Montana, with high
stretching from the Southern Plains to the Upper Midwest. Upper
level analysis places notable short wave with the clipper along
the Continental Divide, with secondary wave noted over the
Pacific Northwest. Over our area, southeast winds have picked up
ahead of the approaching clipper, with light snow nudging into
northwestern North Dakota.

For tonight, system continues it east-southeast progression with
the low pushing into eastern Montana late this afternoon and
western North Dakota later tonight. Snow will develop in earnest
to the northeast of the low, with the heaviest snow generally
along and north of Highway 52 where greatest lift is noted and
temperatures remain cool. Further south, warmer air nudges in
ahead of the approaching low, which brings the concern for
freezing rain, notably over southwest into far south central
North Dakota, albeit a little could nudge a bit further north.
With that all said, any that does develop is expected to be
quite light, with only a few hundreths expected at most. Still,
that is enough to cause a notable impact to travel if this does
develop.

Low continues its east/southeast trajectory with cold air
rapidly wrapping in behind the system overnight. Very strong
pressure rises are noted, with strong winds aloft, particularly
over southwest North Dakota, and elevated lapse rates.
Therefore, the stage is set for strong winds to develop,
strongest over the southwest where a High Wind Warning has been
issued, with much of it coinciding where freezing rain was a
concern. To the north and east, winter weather headlines are in
place, with quite gusty winds expected. Have noted the
possibility of near-blizzard conditions with blowing snow, with
greatest concerns again around the Highway 52, parts of the
Highway 200 corridor where the edge of the heavier snow melds up
with some of the higher wind gusts.

As we get into Thursday, low passes from southeast North
Dakota/eastern South Dakota towards Minnesota/Iowa during the
morning hours, with snow gradually tapering off during its
departure. Winds will also gradually taper late morning into the
afternoon hours. High pressure settles in over the plains
Thursday night, with quite cold low temperatures expected.

Another weak wave zips through the area on Friday, bringing low
chances for snow to the area. Even if it does develop, it
should remain quite light.

A slow but consistent warming trend is expected through this
weekend going into next week. Occasional low snow chances enter
the forecast every so often, but impacts from this are expected
to be minimal at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1249 AM CST Thu Dec 19 2024

An Alberta clipper will continue to impact aviation overnight
through Thursday morning. Snow with IFR to at times LIFR visibility
is expected to continue from north central to southeast North Dakota
through the morning, and is also likely to return to the northwest
and south central early Thursday morning. The falling snow should
taper off from west to east by around midday, but areas of blowing
snow could continue to reduce visibility. In addition to the snow,
southwest and south central North Dakota remain under the threat of
freezing rain through the overnight hours. Ceilings will
predominantly be at MVFR levels, with IFR at times, through Thursday
morning, improving to VFR from west to east through the afternoon.
Winds will become north to northwest and intensify later tonight
into Thursday morning. The strongest winds of sustained speeds
around 25-35 kts and gusts to 45-50 kts are expected across
southwest and south central North Dakota. Low level wind shear will
remain a concern over southwest North Dakota until surface winds
turn to the northwest.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 3 PM CST this afternoon for
NDZ001>005-011>013.
Winter Weather Advisory until noon CST /11 AM MST/ today for
NDZ009-017>020-034.
Winter Weather Advisory until 3 PM CST this afternoon for
NDZ010-021-022.
Winter Storm Warning until 6 PM CST this evening for NDZ023-
025.
Winter Weather Advisory until 3 AM CST /2 AM MST/ early this
morning for NDZ031>033-041-042-045.
High Wind Warning until 3 PM CST /2 PM MST/ this afternoon for
NDZ031>033-040>045.
Winter Weather Advisory until 6 PM CST this evening for
NDZ035>037-046>048-050-051.

&&

UPDATE...Hollan
DISCUSSION...JJS
AVIATION...Hollan
Hazardous weather outlook, Dec 19, 12:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1251 AM CST Thu Dec 19 2024

NDZ001>005-011>013-023-025-200700-
Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Wells-
Foster-
1251 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

A Winter Storm Warning is in effect through Thursday afternoon.
See www.wether.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning is in effect through Thursday afternoon.
See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to call in snow or ice reports to the
National Weather Service in Bismarck.

NDZ009-010-017>022-034>037-046>048-050-051-200700-
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
1251 AM CST Thu Dec 19 2024 /1151 PM MST Wed Dec 18 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect through Thursday
afternoon. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Weather Advisory is in effect through Thursday
afternoon. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to call in snow or ice reports to the
National Weather Service in Bismarck.

NDZ031>033-041-042-045-200700-
Golden Valley-Billings-Stark-Hettinger-Grant-Sioux-
1251 AM CST Thu Dec 19 2024 /1151 PM MST Wed Dec 18 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect. A High Wind Warning is
also in effect through early Thursday afternoon. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect through early Thursday
afternoon. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter are welcome to call in ice reports or wind damage reports
to the National Weather Service in Bismarck.

NDZ040-043-044-200700-
Slope-Bowman-Adams-
1151 PM MST Wed Dec 18 2024

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

A High Wind Warning is in effect through early Thursday
afternoon. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect through early Thursday
afternoon. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to call in wind damage reports to the
National Weather Service in Bismarck.

Hollan

In the hours before

Local storm report, Dec 18, 10:02 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1002 PM CST Wed Dec 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Snow             Williston               48.16N 103.63W
12/18/2024  E3.0 Inch        Williams           ND   CO-OP Observer

            Estimated storm total thus far. Still
            snowing at time of report.

&&

ZH
Local storm report, Dec 18, 10:54 PM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1054 PM CST Wed Dec 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Snow             2 N Minot               48.26N 101.30W
12/18/2024  E4.0 Inch        Ward               ND   Trained Spotter

            Storm total snow thus far. Still snowing.

&&

ZH
Local storm report, Dec 19, 12:06 AM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1206 AM CST Thu Dec 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Snow             Williston               48.16N 103.63W
12/18/2024  M3.0 Inch        Williams           ND   CO-OP Observer

            Light rain falling at the time.

&&
Local storm report, Dec 19, 12:15 AM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1215 AM CST Thu Dec 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Snow             3 SSE Bismarck          46.77N 100.76W
12/19/2024  M2.0 Inch        Burleigh           ND   Official NWS Obs

            Storm total so far.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Golden Valley

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Golden Valley forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Beach AWOS reported sustained winds to 46 mph.

High Wind, Stark

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Stark forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Dickinson ASOS reported wind gusts to 64 mph.

High Wind, Hettinger

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Hettinger forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Williams Lookout RAWS reported wind gusts to 67 mph.

High Wind, Grant

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Grant forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

New Leipzig NDDOT site reported wind gusts to 61 mph.

High Wind, Bowman

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman AWOS reported wind gusts to 58 mph.

High Wind, Adams

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Adams forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported wind gusts to 62 mph.

High Wind, Billings

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Billings forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Billings County had estimated wind gusts to 60 mph.

High Wind, Slope

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County had estimated wind gusts to 60 mph.

High Wind, Sioux

When
December 19, 1:00 AM CST to 11:00 AM CST
Where
Sioux forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet

Sioux County had estimated wind gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222706, 1222707, 1222708, 1222709, 1222712, 1222715, 1222716, 1222717, 1222718.